Alert archive / Indiana / Flash Flood Watches in 2017
Flash Flood Watch 1, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood watch at Feb 28, 2017, 12:01 PM EST for 6 counties in Indiana. It took effect at Feb 28, 2017, 7:00 PM EST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2017, 12:01 PM EST (17:01 UTC)
- In effect from
- Feb 28, 2017, 7:00 PM EST
- Expired
- Mar 1, 2017, 9:14 AM EST
- In force
- 14 hr
- Issued by
- NWS Indianapolis, IN
- Flood severity
- None
Counties Daviess County, IN, Jackson County, IN, Jennings County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN
The radar
The Indianapolis radar (KIND), 103 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
261 WGUS63 KIND 281701 FFAIND URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Indianapolis IN 1201 PM EST Tue Feb 28 2017 ...Flash Flooding Possible Tonight and Wednesday morning... INZ067>072-010115- /O.NEW.KIND.FF.A.0001.170301T0000Z-170301T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Vincennes, Bedford, and Seymour 1201 PM EST Tue Feb 28 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH WEDNESDAY AFTERNOON... The National Weather Service in Indianapolis has issued a * Flash Flood Watch for portions of south central Indiana, southeast Indiana, and southwest Indiana, including the following areas, in south central Indiana, Jackson and Lawrence. In southeast Indiana, Jennings. In southwest Indiana, Daviess, Knox, and Martin. * From 7 PM EST this evening through Wednesday afternoon * After rain and thunderstorms this morning saturated the ground, multiple additional rounds of thunderstorms are expected across southern Indiana tonight and into Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ CP
2 follow-up statements
838 WGUS63 KIND 010312 FFAIND Flood Watch National Weather Service Indianapolis IN 1012 PM EST Tue Feb 28 2017 ...Flash Flooding Possible Tonight and Wednesday morning... INZ067>072-011100- /O.CON.KIND.FF.A.0001.000000T0000Z-170301T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Vincennes, Bedford, and Seymour 1012 PM EST Tue Feb 28 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON... The Flash Flood Watch continues for * Portions of south central Indiana, southeast Indiana, and southwest Indiana, including the following areas, in south central Indiana, Jackson and Lawrence. In southeast Indiana, Jennings. In southwest Indiana, Daviess, Knox, and Martin. * Through Wednesday afternoon * After rain and thunderstorms this morning saturated the ground, multiple additional rounds of thunderstorms are expected across southern Indiana tonight and into Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
708 WGUS63 KIND 011414 FFAIND Flood Watch National Weather Service Indianapolis IN 914 AM EST Wed Mar 1 2017 ...Heavy Rain Over... INZ067>072-011515- /O.CAN.KIND.FF.A.0001.000000T0000Z-170301T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Vincennes, Bedford, and Seymour 914 AM EST Wed Mar 1 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of south central Indiana, southeast Indiana, and southwest Indiana has been cancelled. Heavy rain has ended in the area. $$ JJK
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood watch went out at Feb 28, 10:55 AM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Feb 28, 10:55 AM EST, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1055 AM EST Tue Feb 28 2017 .UPDATE... The AVIATION and Near Term sections have been updated below. && .SYNOPSIS... Issued at 400 AM EST Tue Feb 28 2017 A strong storm system will bring strong to severe thunderstorms to central Indiana late today...tonight and Wednesday morning. Then, more seasonable weather will return. A clipper system will bring a chance of rain or snow to the area Thursday. Mild weather will return this weekend as well the potential for more unsettled weather as a cold front approaches the Ohio Valley and Great Lakes Sunday night. && .NEAR TERM /Rest of Today/... Issued at 1100 AM EST Tue Feb 28 2017 Radar mosaic shows most rain and showers moving out of the area, with the exception of the southwestern counties where a few showers and thunderstorms have popped back up and are moving northeast. Hi res models still indicating a lull in activity this afternoon and thus trended pops down across much of the area for most of the day with cap overhead. Little has changed in the thinking for the today portion of the forecast from the previous discussion. Previous discussion follows... As the warm front lifts northeast of the area this afternoon, gusty southerly winds should allow for temperatures to reach the mid and upper 60s late in the afternoon. In addition dew points will approach 60. Expect the current showers to spread east across central Indiana through mid morning. Then, expect a lull. Under thick cloud cover and convective inhibition, do not think there will be very good thunderstorm coverage this afternoon. The High Resolution Rapid Refresh supports this thinking. Can not completely rule out isolated severe storms, but think the main risk for severe weather will be after 00z tonight. Instability progs do show enough instability for thunder inclusion. In addition, winds will pick up. Could see wind gusts to 30 mph or more late in the day. && .SHORT TERM /Tonight through Wednesday night/... Issued at 400 AM EST Tue Feb 28 2017 The main concern for the short term will be severe storms tonight as a frontal system approaches from the west accompanied by strong dynamics including a 140 knot upper jet and 50 plus knot low level jet. The low level jet will advect plenty of moisture and instability northward over the area ahead of the front. The latest HRRR suggests a line or two may start forming across the Ozarks and central Illinois around 00z tonight. It was not hinting at any prefrontal supercell activity over central Indiana. Current thinking is that a squall line will move east across central Indiana around 03z-09z. All kinds of severe weather will be possible but mostly damaging winds. Could see a brief spin up or two as well along the line. Will also mention brief heavy rain threat in the Hazardous Weather Outlook. SPC left slight risk in on Wednesday near and south of a Bedford to Greensburg line and a Marginal Risk near and south of a Anderson to Indianapolis to Sullivan line. Not as confident that we will see anything after 12z due to typical weakening for that time of day. The front should be southeast of the area after 18z. Left lingering small pops in Wednesday evening northeast. Could see a very brief mix over to snow before it ends by 06z Thursday. After a mostly dry Thursday under surface high pressure, a clipper system will bring a chance of rain and then snow to the area Thursday night, with the best chance northeast, close to the upper wave. Blend temperatures look reasonable considering frontal timing, cloud cover and low level thermal progs. Look for above normal highs on Wednesday but then seasonable from Tuesday night on, in the wake of the cold front. && .LONG TERM /Friday through Monday Night/... Issued at 349 AM EST Tue Feb 28 2017 The extended period will start out under the effects of high pressure. As a result, dry conditions can be expected on Friday. Nonetheless, a few snow showers will move in on Friday night as isentropic lift strengthens with a warm front. The pattern will shift behind this front, and daytime highs will soar into the 60s by Sunday and MOnday in this warm sector. Further out, rain chances will increase starting Sunday night as a surface low tracks through the Great Lakes Region. The fluctuating pattern will then resume late in the period when cooler air filters in behind an associated cold front. Latest Superblend initialization was accepted for all situations. && .AVIATION /Discussion for the 28/12Z TAF Issuance/... Issued at 1055 AM EST Tue Feb 28 2017 Drizzle and IFR conditions with low ceilings and visibility reductions have developed over the sites. Expect these conditions should improve some as more wind gusts develop and the warm front moves a little further north. Pushed back some of the VCTS with less likely this afternoon. Previous discussion follows... Low to moderate confidence flying conditions will deteriorate to IFR or worse 14z and later. Good confidence thunderstorm coverage will not be enough for more than a VCTS 18z-24z. Then, will go with prevailing showers and VCTS and MVFR as a squall line or two are expected to move through. South winds will be gusty 20 to 25 knots outside of thunderstorms after 18z. Winds will shift to southwest toward 12z Wednesday, when a strong cold front will approach from the west. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...MK NEAR TERM...MK SHORT TERM...MK LONG TERM...TD AVIATION...MK
Hazardous weather outlook, Feb 28, 5:25 AM EST, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 525 AM EST Tue Feb 28 2017 INZ021-028>031-035>049-051>057-060>065-067>072-011030- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 525 AM EST Tue Feb 28 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Enhanced Risk for severe weather for all of central Indiana. Hazards: Damaging winds, isolated tornadoes, large hail, and heavy rain. Timing: Severe threat after 10 pm tonight. Discussion: Thunderstorms will be possible this afternoon, but the severe threat will not be until tonight when a frontal system with strong dynamics enters the area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: There is a Slight Risk of severe weather for the far southeast counties on Wednesday. Damaging winds, large hail, and isolated tornadoes are possible along with cloud to ground lightning and brief heavy rain. There is also a Marginal Risk for severe weather on Wednesday over areas south of a Carlisle to Indianapolis to Muncie line. Snow showers may mix in across northeastern parts of central Indiana Wednesday, Thursday, and Friday nights. A minor snow accumulation can not be ruled out. Discussion: A cold front will move east across the area on Wednesday. This will bring unsettled weather to the area with mild temperatures becoming seasonable on Thursday. A clipper system will move through Thursday night bringing rain and snow showers to the area. Finally, high pressure will keep it dry through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday night and Wednesday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 10:04 AM EST | River Flood Warning | IND | Jackson, Lawrence, Washington | 4 days |
| Feb 28, 10:04 AM EST | River Flood Warning | IND | Daviess, Greene, Knox | 6 days |
| Feb 28, 10:04 AM EST | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 7 days |
| Feb 28, 10:04 AM EST | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 8 days |
| Feb 28, 10:04 AM EST | River Flood Warning | IND | Gibson, Knox | 9 days |
| Feb 28, 10:04 AM EST | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 4 days |
| Feb 28, 10:04 AM EST | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 5 days |
| Feb 28, 10:04 AM EST | River Flood Warning | IND | Parke, Vermillion, Vigo | 6 days |
| Feb 28, 10:04 AM EST | River Flood Warning | IND | Sullivan, Vigo | 6 days |
| Feb 28, 10:04 AM EST | River Flood Warning | IND | Knox, Sullivan | 8 days |
| Feb 28, 10:04 AM EST | River Flood Warning | IND | Knox, Sullivan | 8 days |
| Feb 28, 12:19 PM EST | Special Weather Statement | IND | Lawrence | 41 min |
Nearby
Flash Flood Watches in Indiana, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.